Possible symptoms of an Aricept overdose include slowed heart rate, nausea, and seizures, among other things. If you have taken too much of the drug, be sure to seek medical attention immediately. Treatment options may involve "pumping the stomach," giving certain medicines, and treating the symptoms that occur as a result of the Aricept overdose.
Aricept® (donepezil hydrochloride) is a prescription medication that belongs to a group of Alzheimer's disease medications classified as acetylcholinesterase inhibitors. As with any medication, it is possible to take too much Aricept. The specific effects of an Aricept overdose may be life-threatening, but can vary. The results will depend on a number of factors, including the Aricept dosage and whether it was taken with any other medications or substances.
Reported symptoms of an Aricept overdose (or overdoses with medications similar to Aricept) include:
- Nausea and vomiting
- Increased salivation, sweating, and lacrimation (tear production)
- Severe intestinal cramping
- Slow heart rate (bradycardia)
- Low blood pressure (hypotension)
- Muscle weakness, including life-threatening weakness of the muscles used for breathing
- Loss of life.
The treatment for an Aricept overdose will also vary. If the overdose was recent, a healthcare provider may "pump the stomach" or give medications to induce vomiting. Also, there are specific antidotes (such as atropine) that may be given to counteract the effects of Aricept. Treatment may also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for an Aricept overdose may include:
- Fluids through an intravenous line (IV)
- Careful monitoring of the heart, blood pressure, and breathing
- Other treatments based on complications that occur.
It is important that you seek prompt medical attention if you believe that you may have overdosed on Aricept.